Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 69, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 16, 2011, 3:04 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2011, 3:04 PM EDT (19:04 UTC)
- Expired
- Apr 16, 2011, 3:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:15 PM EDT | TSTM WND DMG | Wingina, VA | ONE TREE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:02 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 747 m²/s²
- 0-3 km storm-relative helicity
- 975 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973
WUUS51 KRNK 161904
SVRRNK
VAC009-011-029-161930-
/O.NEW.KRNK.SV.W.0069.110416T1904Z-110416T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT SAT APR 16 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 330 PM EDT.
* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
OAKVILLE...OR 6 MILES NORTH OF APPOMATTOX...AND MOVING NORTHEAST AT
50 MPH.
* LOCATIONS IMPACTED INCLUDE...
OAKVILLE...
BENT CREEK...
AND WINGINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3730 7882 3736 7898 3742 7901 3761 7894
3756 7890 3754 7883 3764 7882 3764 7872
3767 7872 3770 7869 3769 7865 3771 7866
3776 7862 3776 7852
TIME...MOT...LOC 1904Z 206DEG 44KT 3745 7886
$$
AMS2 follow-up statements
596
WWUS51 KRNK 161919
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SAT APR 16 2011
VAC009-011-161929-
/O.CAN.KRNK.SV.W.0069.000000T0000Z-110416T1930Z/
APPOMATTOX VA-AMHERST VA-
319 PM EDT SAT APR 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AMHERST AND WESTERN
APPOMATTOX COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3764 7865 3764 7872 3767 7872 3770 7869
3769 7865 3771 7866 3776 7862 3776 7852
TIME...MOT...LOC 1919Z 212DEG 73KT 3772 7864
$$
VAC029-161930-
/O.CON.KRNK.SV.W.0069.000000T0000Z-110416T1930Z/
BUCKINGHAM VA-
319 PM EDT SAT APR 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN BUCKINGHAM COUNTY...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED OVER NORTHWESTERN BUCKINGHAM COUNTY...OR 13 MILES NORTHEAST
OF BENT CREEK...MOVING NORTHEAST AT 55 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3764 7865 3764 7872 3767 7872 3770 7869
3769 7865 3771 7866 3776 7862 3776 7852
TIME...MOT...LOC 1919Z 212DEG 73KT 3772 7864
$$440
WWUS51 KRNK 161926 RRA
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT APR 16 2011
VAC029-161937-
/O.EXP.KRNK.SV.W.0069.000000T0000Z-110416T1930Z/
BUCKINGHAM VA-
326 PM EDT SAT APR 16 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUCKINGHAM COUNTY
EXPIRES AT 330 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
LAT...LON 3764 7865 3764 7872 3767 7872 3770 7869
3769 7865 3771 7866 3776 7862 3776 7852
TIME...MOT...LOC 1927Z 212DEG 73KT 3786 7853
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:18 PM EDT, 46 minutes earlier.
Area forecast discussion, Apr 16, 2:18 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SAT APR 16 2011
.SYNOPSIS...
A STRONG STORM SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA
TODAY. AFTER A BRIEF COOL DOWN SUNDAY...WARMER WEATHER RETURNS ON
MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS LATEST UPDATE IS TO REFLECT THE EXPANSION OF THE TORNADO
WATCH INTO AMHERST AND ROCKBRIDGE COUNTIES IN VIRGINIA.
CURRENTLY...THE LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE
STEADILY TO THE EAST. THE MAJORITY OF THE STRONG THUNDERSTORM
ACTIVITY WILL HAVE PUSHED TO THE EAST OF OUR FORECAST AREA BY 5
PM...ALTHOUGH A FEW STRONG STORMS MAY REMAIN FROM HALIFAX THROUGH
BUCKINGHAM COUNTIES.
./PREVIOUS DISCUSSION ISSUED AT 1218 PM/...
THIS LATEST UPDATE IS BEING MADE TO REFLECT THE CANCELLATION OF
THE HIGH WIND WARNING IN THE EXTREME WESTERN TIER OF COUNTIES IN
THE FORECAST AREA...AND THAT THE WIND ADVISORY HAS BEEN EXTENDED
FURTHER TO THE EAST...AND WILL CONTINUE THROUGH 4 PM SUNDAY
AFTERNOON.
A TORNADO WATCH HAS ALSO BEEN ISSUED THROUGH 9 PM THIS EVENING FOR
MUCH OF THE NORTH CAROLINA PIEDMONT AND SOUTHSIDE VIRGINIA...
ALTHOUGH THE LINE OF STRONGEST THUNDERSTORM ACTIVITY WILL HAVE
CLEARED OUR FORECAST AREA TO THE EAST BY EARLY EVENING.
./PREVIOUS DISCUSSION ISSUED AT 1026 AM/...
LITTLE CHANGE FROM THE PREVIOUS FORECAST PHILOSOPHY THIS
MORNING... AND AM STILL KEEPING AN EYE ON A STRONG SHORT WAVE OVER
WESTERN KENTUCKY...WHICH IS WRAPPING AROUND THE MAIN UPPER LOW.
STILL BELIEVE THIS SHORTWAVE WILL HELP INTENSIFY THE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS OUR AREA DURING THE EARLY
AFTERNOON...ESPECIALLY ACROSS THE NORTH CAROLINA PIEDMONT AND
SOUTHSIDE VIRGINIA. THE COLD FRONT HAS ENTERED EXTREME WESTERN
KENTUCKY AND IS MAKING STEADY PROGRESS TOWARD OUR WESTERN TIER OF
COUNTIES...MANY OF WHICH HAVE RECEIVED AT LEAST 2 INCHES OF
RAIN...AND SOME WHICH HAVE RECEIVED IN EXCESS OF 4 INCHES. ONCE
THE FRONT MOVES THROUGH...RAINFALL WILL DIMINISH ALTHOUGH A FEW
SHOWERS WILL REMAIN.
LATEST FORECAST UPDATE MADE BASICALLY TO LOWER TODAYS HIGH TEMPERATURES
A FEW DEGREES EAST OF THE BLUE RIDGE. THICK CLOUD COVER AND SHOWER
ACTIVITY WILL KEEP TEMPERATURES FROM LIFTING INTO THE UPPER 60S TO
NEAR 70 AS PREVIOUSLY THOUGHT. CIRRUS BLOWOFF FROM CONVECTION TO
OUR SOUTH SHOULD FILL THE HOLES WHICH DEVELOP IN THE LOWER CLOUD
COVER ACROSS OUR REGION. HOWEVER...IF ANY HOLES DO DEVELOP IN THE
CLOUDS FOR AN EXTENDED PERIOD OF TIME...EXPECT SURFACE TEMPERATURES
WILL SPIKE UPWARD 4 TO 6 DEGREES OVER A SHORT PERIOD OF TIME.
./PREVIOUS DISCUSSION ISSUED AT 747 AM/...
A COMPLEX...POTENT STORM SYSTEM CONTINUES TO MOVE ACROSS THE
MIDWEST. WATER VAPOR SHOWS THE MAIN UPPER LOW LIFTING NE INTO
ILL...BUT WITH MORE STRONG SHORT WAVES ROTATING AROUND THE LOW. ONE
STRONG WAVE...IN PARTICULAR...IS DIGGING SEWD TOWARD THE TN
VALLEY. THIS WAVE...AND ASSOCIATED JET MAX...WILL RE- ENERGIZE A
LINE OF SHOWERS/TSTMS ALONG THE SFC FRONT LATER THIS MORNING. THIS
LINE WILL THEN SWEEP EAST ACROSS THE FORECAST AREA.
MEANWHILE...AHEAD OF ANY CONVECTION ASSOCIATED WITH THE SFC
FRONT...WE ARE GETTING SOME HEAVY RAINFALL ALONG THE BLUE RIDGE IN
A VERY STRONG SOUTHEAST FLOW. PARTS OF WATAUGA COUNTY HAVE ALREADY
GOTTEN OVER 2 INCHES...AND THIS UPSLOPE MODERATE TO HEAVY RAIN
WILL CONTINUE WITH HOURLY RATES OF .25 TO .50...UNTIL THE FRONT
MOVES THROUGH. NEEDLESS TO SAY...THIS POSES A GENERAL FLOOD THREAT
JUST WITH THE UPSLOPE RAIN...BUT IF A LINE OF CONVECTION MOVES
THROUGH AS EXPECTED...IT WOULD POSE A SIGNIFICANT FLASH FLOOD
THREAT...WITH PWATS OF 1.25 INCHES OR HIGHER.
NOW THAT RAIN AND LOWER CLOUDS HAVE SPREAD INTO THE FORECAST
AREA...IT WILL BE HARDER TO GET STRONG WIND GUSTS TO THE
SFC...BUT THE STRONGEST LOW LEVEL JET OCCURS FORM ABOUT 500 AM
THROUGH 800 AM...SO WILL CONTINUE THE HIGH WIND WARNING AND
WIND ADVISORIES WHERE THEY ARE ALREADY IN EFFECT. LOOKING FOR
STRONGER GUSTS MAINLY IN ELEVATIONS ABOVE 3000 FEET...AND ALSO
THE CLINCH/HOLSTON VALLEY AND ADJACENT MTNS WHERE THEY GET THE
MTN WAVE EFFECT WITH A SOUTHEAST WIND. WILL PROBABLY BE ABLE TO
DROP THE WIND HEADLINES BEFORE NOON.
FINALLY...WE ARE STILL LOOKING AT A SEVERE TSTM THREAT WITH DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES. THINK THE AREA WILL REMAIN
CLOUDY SO SURFACE BASED INSTABILITY WILL NOT BE MUCH. IT STILL LOOKS
LIKE A LOW CAPE/HIGH SHEAR ENVIRONMENT THAT WOULD SUPPORT LINEAR
BANDS OF TSTMS WITH A DAMAGING WIND THREAT...AND POSSIBLE
TORNADOES. THE MODERATE RISK FOR SVR NOW EXTENDS RIGHT UP TO
DANVILLE...CLIPPING OUR FAR SOUTHEAST CWA. FOLKS WHO LIVE FROM
MARTINSVILLE EAST TO SOUTH BOSTON SOUTH INTO THE NC PIEDMONT WILL
STILL NEED TO BE ALERT MAINLY THIS AFTERNOON FOR SVR WX. THIS IS
MENTIONED IN THE HWO. THE REST OF THE CWA WILL HAVE A THREAT OF
STRONG DAMAGING WIND GUSTS WITH ANY AS IT MOVES THROUGH.
MADE ONLY MINOR ADJUSTMENTS TO HIGH TEMPS TODAY WITH CLOUD COVER
MUCH OF THE DAY.
BEHIND THE FRONT TONIGHT...THERE IS FAIRLY STRONG COLD
ADVECTION...WITH 850 MB TEMPS DROPPING TO AROUND -2C IN THE MTNS.
IN ADDITION 6 HOUR PRESSURE RISES ARE AROUND 6 MBS...WITH 850 MB
WINDS AROUND 450 KNOTS FROM THE WEST. I HAVE INCLUDED WIND GUSTS
OF UP TO 50 MPH IN THE MTNS ALONG THE BLUE RIDGE IN FAR SW VA AND
NW NC. WE WILL LIKELY NEED ANOTHER WIND ADVISORY TONIGHT FOR THE
WEST WINDS BEHIND THE FRONT. I ADJUSTED LOW TEMPS CLOSER TO THE
COLDER MET GUIDANCE...WITH HIGH ELEVATIONS IN THE MTNS DROPPING TO
AROUND 32 DEGREES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE SLIDES QUICKLY EASTWARD ON SUNDAY FROM THE LOWER
PLAINS INTO THE SOUTHEAST UNITED STATES. AS THE HIGH PUSHES EAST
OF THE SOUTHERN APPALACHIANS SUNDAY AFTERNOON...OUR WINDS WILL
BECOME INCREASINGLY SOUTHWESTERLY...WHICH WILL BRING AN END TO ANY
RESIDUAL SHOWERS ACROSS THE WESTERN HALF OF THE FORECAST AREA.
STRONG WARM ADVECTION AND CLEARING SKIES DURING THE AFTERNOON
SUNDAY WILL ALLOW TEMPERATURES TO REBOUND NICELY...WITH HIGHS
RANGING FROM THE LOWER 60S IN SOUTHEAST WEST VIRGINIA...TO THE
LOWER 70S IN THE NORTH CAROLINA PIEDMONT.
MONDAY WILL PROVIDE OUR REGION ANOTHER DAY TO DRY OUT FROM SATURDAYS
HEAVY RAINS...WITH A CONTINUED SOUTHWEST FLOW AND WARM ADVECTION.
WIND SPEEDS FROM THE SOUTH AND SOUTHWEST WILL ALSO GRADUALLY
INCREASE DURING THE AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN HIGH PRESSURE OVER THE ATLANTIC...AND A DEVELOPING LOW
PRESSURE SYSTEM OVER THE PLAINS. LOOK FOR WARMER HIGH
TEMPERATURES ON MONDAY...WITH HIGHS RANGING THROUGH THE 70S. SPOTTY
SHOWER ACTIVITY WILL INCREASE LATE MONDAY NIGHT AND THE EARLY
MORNING HOURS OF TUESDAY IN THE CENTRAL APPALACHIANS AS A WARM
FRONT MOVES INTO THE OHIO RIVER VALLEY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG RANGE WEATHER FORECAST MODELS ARE IN AGREEMENT THAT TUESDAY
STARTS OFF WITH A WARM FRONT STRETCHING UP THE OHIO RIVER VALLEY
THROUGH WEST VIRGINIA. HOWEVER...MODEL DISAGREE SOMEWHAT AS TO THE
EXACT PLACEMENT OF THE WARM FRONT...WITH THE GFS MODEL INDICATING
THAT THE FRONT WILL BE NORTH OF OUR REGION...WHILE THE ECMWF MODEL
DRAPES THE FRONT ACROSS THE ALLEGHANY HIGHLANDS. BELIEVE THE WARM
FRONT WILL BE A LITTLE NORTH OF OUR REGION...BUT STILL CLOSE ENOUGH
TO PROVIDE FOCUS FOR SPOTTY SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 81 DURING TUESDAY MORNING AND AFTERNOON. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH DURING THE LATE AFTERNOON AS THE
BOUNDARY CONTINUES NORTHWARD TOWARD THE GREAT LAKES.
SHOWERS AND THUNDERSTORMS INCREASE AGAIN WEDNESDAY AFTERNOON AND
EVENING AS A DEEP LOW PRESSURE SYSTEM CROSSES THE GREAT LAKES...
DRAGGING A COLD FRONT IN ITS WAKE. AS THE COLD FRONT APPROACHES...
THE COMBINATION OF AFTERNOON SURFACE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S...AND A MODERATELY UNSTABLE ATMOSPHERE...WILL SET US UP
ONCE AGAIN FOR ANOTHER ROUND OF STRONG TO SEVERE STORMS. THESE
STORMS WILL BE CAPABLE OF STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE COLD FRONT MOVES VERY CLOSE TO OUR REGION EARLY
THURSDAY MORNING...AND BECOMES STATIONARY FOR THE NEXT FEW DAYS. THE
LOCATION OF THE BOUNDARY WILL BE IMPORTANT TO KEEP AN EYE AS WE
APPROACH CLOSER IN TIME...AS THE SOUTH SIDE OF THE BOUNDARY WILL BE
WHERE THE BEST CHANCES OF SEVERE THUNDERSTORM ACTIVITY MAY BE FOUND
ON THURSDAY AND FRIDAY AFTERNOONS. THE BOUNDARY LIFTS NORTHWARD
AGAIN LATE FRIDAY EVENING AS A WARM FRONT...IN ADVANCE OF ANOTHER
LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES ON SATURDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY MOVED EAST OF
ROA THIS AFTERNOON...AND WILL HAVE PUSHED THROUGH DAN AND LYH BY
16/21Z. THE LINE OF STORMS IS DEVELOPING JUST AHEAD OF A COLD
FRONT...WHICH WILL CONTINUE TO MOVE EASTWARD THROUGH THIS EVENING...
CLEARING THE FORECAST REGION BY 16/23Z.
VFR CONDITIONS RETURN BEHIND THE FRONT WITH A DOWNSLOPE WEST
WIND. WESTERN SLOPES OF THE MTNS WILL SEE LOWERING CIGS AND VSBYS
HEADING INTO TONIGHT WITH A MOIST UPSLOPE FLOW. HIGHER ELEVATIONS
ALONG THE BLUE RIDGE WILL SEE WIND GUSTS UP TO 40 MPH TONIGHT FROM
THE WEST WINDS BEHIND THE FRONT.
VFR RETURNS TO ALL AREAS SUNDAY AND CONTINUES INTO TUESDAY WITH
HIGH PRESSURE ACROSS THE REGION BEHIND THE FRONT. ANOTHER FRONTAL
BOUNDARY MAY IMPACT THE AREA LATE TUESDAY BRINGING POTENTIAL MVFR
CONDITIONS TO THE MOUNTAINS BY LATE IN THE DAY.
&&
.HYDROLOGY...
WILL HAVE TO WATCH FLASH FLOOD POTENTIAL ALONG AND EITHER SIDE OF
THE BLUE RIDGE WEST INTO THE MTNS OF SE WV. UPSLOPE ENHANCEMENT
INTO THE BLUE RIDGE WILL BRING 1 TO 2 INCHES OF RAIN INTO THIS
MORNING...WITH THE SRN BLUE RIDGE FROM BOONE/BLOWING ROCK NORTH
INTO FLOYD COUNTY VA LIKELY RECEIVING 2+ INCHES. IF A LINE OF
CONVECTION WITH HEAVY DOWNPOURS MOVES THROUGH AHEAD OF THE SFC
FRONT AS EXPECTED...IT WILL POSE A SIGNIFICANT FLASH FLOOD THREAT.
IN ADDITION...WITH SATURATED SOILS IN THE STEEPER
TERRAIN...MUDSLIDES WILL ALSO BE A CONCERN.
BEYOND THE FLASH FLOODING...MAIN STEM RIVERS WILL ALSO NEED TO BE
MONITORED FOR RISES SAT AFTN INTO MONDAY. THERE IS A POTENTIAL FOR MINOR
TO MODERATE FLOODING ALONG PARTS OF THE JAMES...GREENBRIER AND DAN RIVERS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ010>020-
022>024-032>035.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR VAZ007-009>020-022>024-
032>035-043.
NC...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR NCZ001>003-
018>020.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR NCZ001>004-018>020.
WV...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ042>045.
WIND ADVISORY UNTIL 4 PM EDT SUNDAY FOR WVZ042>045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...JJ/NF
SHORT TERM...JJ/NF
LONG TERM...NF
AVIATION...JJ/RCS
HYDROLOGY...Hazardous weather outlook, Apr 16, 12:49 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT SAT APR 16 2011 NCZ001-002-018-019-VAZ010>020-022>024-035-WVZ042>045-171700- ASHE-ALLEGHANY NC-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ003-020-VAZ032>034-171700- SURRY-YADKIN-PATRICK-FRANKLIN-BEDFORD- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. VAZ007-009-171700- TAZEWELL-SMYTH- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ004-VAZ043-171700- STOKES-HENRY- 1249 PM EDT SAT APR 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY... ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY. NCZ005-006-VAZ044>047-058-059-171700- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1249 PM EDT SAT APR 16 2011 ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ALONG AND EAST OF THE BLUE RIDGE BETWEEN 1:00 PM AND 6:00 PM TODAY.
In the hours before
Local storm report, Apr 16, 1:25 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG 4 NNW GALAX HILLSVILLE 36.82N 80.85W
04/16/2011 CARROLL VA LAW ENFORCEMENT
8 INCH TREE DOWN...BLOCKING TRAFFIC ON 220.
1215 PM TSTM WND DMG HILLSVILLE 36.77N 80.73W
04/16/2011 CARROLL VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY.
1215 PM FLASH FLOOD 4 NNW HILLSVILLE 36.82N 80.76W
04/16/2011 CARROLL VA LAW ENFORCEMENT
ROADS FLOODED THROUGHOUT COUNTY.
0110 PM FLASH FLOOD ROANOKE 37.28N 79.96W
04/16/2011 CITY OF ROANOKE VA PUBLIC
10 INCHES OF WATER ON THE ROAD.
0123 PM FLASH FLOOD BLACKSBURG 37.23N 80.42W
04/16/2011 MONTGOMERY VA NWS EMPLOYEE
KEISTERS BRANCH ROAD...GREATER THAN 6 INCHES FLOWING ON
ROAD.
&&
EHLocal storm report, Apr 16, 1:41 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL NATURAL BRIDGE 37.63N 79.55W
04/16/2011 E1.00 INCH ROCKBRIDGE VA PUBLIC
ESTIMATED QUARTER SIZE HAIL
&&
PWLocal storm report, Apr 16, 1:51 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 SSW BURNSVILLE 38.15N 79.67W
04/16/2011 BATH VA PUBLIC
MUDDY RUN ROAD AND DRY RUN ROAD FLOODED...ALSO HAD NICKEL
SIZE HAIL
&&
PWSpecial weather statement, Apr 16, 2:23 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT APR 16 2011
VAZ020-WVZ045-161900-
BATH VA-GREENBRIER WV-
223 PM EDT SAT APR 16 2011
...A STRONG THUNDERSTORM WILL AFFECT BATH AND GREENBRIER COUNTIES...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
NEOLA...MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR LAKE MOOMAW AROUND 230 PM AND MOUNTAIN GROVE
AROUND 235 PM.
LAT...LON 3822 7966 3797 7986 3795 8014 3806 8032
3808 8030 3805 8024 3804 8016 3806 8011
3807 7997 3810 7994 3813 7995 3815 7992
3818 7992 3827 7981
PEMLocal storm report, Apr 16, 2:44 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG GALAX 36.67N 80.92W
04/16/2011 CITY OF GALAX VA PUBLIC
TREE BLOWN DOWN
&&
MC/PWLocal storm report, Apr 16, 2:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLASH FLOOD 4 SSW ROANOKE 37.23N 79.98W
04/16/2011 ROANOKE VA PUBLIC
WATER COVERING THE ROAD AT ELECTRIC ROAD AND HONEYWOOD
LANE
0110 PM FLASH FLOOD 3 SSW FLOYD 36.87N 80.33W
04/16/2011 FLOYD VA PUBLIC
WATER COVERING ROUTE 8 BETWEEN FLOYD AND THE BLUE RIDGE
PARKWAY.
&&
MC/PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:35 AM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 5 hr |
| Apr 16, 9:58 AM EDT | Special Weather Statement | RNK | Grayson, Wythe | 32 min |
| Apr 16, 11:27 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Carroll, Craig, Floyd and 8 more | 63 min |
| Apr 16, 12:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Montgomery, Roanoke, City of Roanoke and 1 more | 65 min |
| Apr 16, 12:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 1 more | 59 min |
| Apr 16, 12:24 PM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 4 hr |
| Apr 16, 1:04 PM EDT | Flash Flood Warning | RNK | Bedford, Floyd, Franklin, Patrick, Roanoke | 3 hr |
| Apr 16, 1:06 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Rockbridge, City of Buena Vista and 1 more | 54 min |
| Apr 16, 1:26 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 2 more | 6 hr |
| Apr 16, 1:43 PM EDT | Tornado Warning | RNK | Amherst, Bedford, Rockbridge | 47 min |
| Apr 16, 1:43 PM EDT | Tornado Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 32 min |
| Apr 16, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 69 min |
| Apr 16, 1:57 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 16, 2:22 PM EDT | Areal Flood Advisory | RNK | Halifax, Pittsylvania, City of Danville | 3 hr |
| Apr 16, 2:23 PM EDT | Special Weather Statement | RNK | Bath | 37 min |
| Apr 16, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 35 min |
| Apr 16, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania | 71 min |
| Apr 16, 2:45 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 45 min |
| Apr 16, 2:56 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.